The potential antiepileptic activity of astaxanthin in epileptic rats treated with valproic acid.
Saudi Pharm J. 2021 May ;29(5):418-426. Epub 2021 Apr 9. PMID: 34135667
Yussra Ata Yaseen Abdulqader
Objectives: Epilepsy is a neurological disease characterized by sudden, abnormal, and hyper- discharges in the central nervous system (CNS). Valproic acid (VPA) is commonly used as a broad-spectrum antiepileptic therapeutic. However, in many cases, patients develop resistance to VPA treatment due to overwhelming oxidative stress, which in turn might be a major catalyst for disease progression. Therefore, antioxidants can potentially become therapeutic agents by counteracting reactive oxygen species (ROS)-mediated damage. The present study is aimed to evaluate the potential antiepileptic effect of astaxanthin (ASTA) in pentylenetetrazol (PTZ) induced epileptic model rats that are chronically treated with VPA for 8 weeks.
Method: Fifty-male Wistar rats were randomly divided into five groups: Non-PTZ group, PTZ, PTZ/VPA, PTZ/ASTA, and PTZ/VPA/ASTA treated groups.
Results: PTZ/VPA treated group showed a neuroprotective effect with improvement in antioxidant levels, behavioral test, and histopathological changes induced by PTZ. VPA also exhibited an anti-inflammatory effect as its treatment resulted in the reduction of tumor necrosis factor-α (TNF-α). ASTA exhibited an anticonvulsant effect and enhanced anti-inflammatory effect as compared to VPA. During the combined therapy, ASTA potentiated the antiepileptic effect of the VPA by reducing the oxidative stress and TNF-α as well as increased the glutathione (GSH) levels. Also, therewere substantial improvements in the behavioral and histopathological changes in the VPA/ASTA treated group as compared to the VPA treated group.
Conclusion: ASTA could have an antiepileptic and anti-inflammatory effect by reducing ROS generation. Therefore, co-administration of both the therapeutics (VPA/ASTA) has a synergistic effect in treating epilepsy and could potentially minimize recurrence and/or exacerbation of seizures.